Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 149, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 1997, 12:54 AM CDT for Lincoln County, Nebraska. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1997, 12:54 AM CDT (05:54 UTC)
- Expired
- Jul 23, 1997, 1:55 AM CDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 1:00 AM CDT | Hail 0.88 | Sutherland, NE | |
| Jul 23, 2:00 AM CDT | Hail 0.75 | Sutherland, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1475 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 230555 RRA SVRLBF NEC111-230655- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1254 AM CDT WED JUL 23 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 155 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN NEBRASKA ...EXTREME NORTHWESTERN LINCOLN COUNTY AT 1250 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 24 MILES WEST NORTHWEST OF NORTH PLATTE OR 10 MILES NORTH NORTHWEST OF SUTHERLAND MOVING SOUTHEAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTHWEST OF SUTHERLAND. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FvROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM CDT, 9 hours 54 minutes earlier.
Area forecast discussion, Jul 22, 3:00 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 PM CDT TUE JUL 22 1997 PERSISTEANCE YIELDS THE SAME FORECAST PROBLEMS OF TEMPS/TSRA CHANCES... WARM FRONT LOCATED FROM SERN NEBR INTO NWRN SD HAS MOVED LITTLE SINCE THIS MORNING. WATER VAPOR AND OTHER SATELLITE IMAGERY SHOW GOOD MOISTURE FEED FROM THE SWRN UNITED STATES. GOES SOUNDER INFO HAS CAPE APPROACHING 3500 J/KG IN THE ONL AREA WITH PW VALUES AROUND 1.75 INCHES OR SO. LI INDICES APPROACHING -10 IN THIS AREA AS WELL. CAP STRENGTH QUITE HIGH ACROSS THE PANHANDLE AND SW...BUT LESS IN THE NE. NGM/ETA SIMILAR IN BRINGING PIECE OF SHORT WAVE ENERGY ACROSS THE DAKOTAS DURING THE EVENING. GOOD UPPER LEVEL DIVERGENCE LOCATED IN SWRN SD BY EVENING SO WOULD EXPECTED STORMS TO FIRE IN THE NWRN PANHANDLE/SWRN SD/ERN WY VCTY THEN TRACK EWD ACROSS SRN SD. CORFIDI/850-300MB THICKNESS WOULD THEN HAVE TSRA CLUSTER MOVE INTO THE NERN PART OF THE CWA AS PER PREVIOUS 940. ISOLD TSRA MAY MOVE INTO THE ERN PANHANDLE COUNTIES FROM FURTHER W... BUT AS HAS HAPPENED IN THE PAST...WITH FIRM CAP IN PLACE ACROSS THE SW... THESE SHOULD DISSIPATE AS THEY WORK EWD. WOULD THEREFORE LIKE THE MENTION OF ISOLD IN ZONES NE004-NE005-NE022 (OR FROM OSHKOSH TO VTN. HIGHER POPS ARE DUE FOR ANW/ONL AREAS (30%) BUT DUE TO INCREASING 700MB TEMPS WILL LEAVE OUT POPS IN THE SW TONIGHT. BEST BOUNDARY LAYER MOISTURE FLUX CONV ALSO LOCATED IN NERN NEBR TONIGHT. IN FACT...THERE MAY BE TWO ROUNDS OF CONVECTION THERE...THE LATTER OF WHICH MAY BE DURING THE MIDDLE OF THE NIGHT AND WILL ADJUST POPS TO MATCH THIS THINKING. FOR THURSDAY...MUCH OF THE SAME WITH 700 MB TEMPS WARMING FURTHER. MAINLY ONLY THE NRN AND WRN FRINGES WOULD BE AT BEST RISK FOR TSRA SO WILL CONTINUE KEEPING SW DRY AS OPPOSED TO 98O. FOR TEMPS...GUIDANCE HAS BEEN TOO COOL AS OF LATE FOR MAXES. AVN TOO COOL ON MINS WITH FWC IN THE BALL PARK. CCF LBF UB 067/097 067/095 064 69-00 OGA UB 068/098 067/095 065 69-00 IML UB 067/098 067/096 065 69000 VTN BB 066/092 067/093 062 69223 ONL BB 068/091 069/092 067 69333 STOPPKOTTE
In the hours before
Local storm report, Jul 22, 9:04 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
904 PM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 4 W BUTTE NE 1.00 INCH HAIL
07/22/97 BOYD
0750 PM 23 NNE ATKINSON NE 0.75 INCH HAIL
07/22/97 HOLT
0740 PM 5 NE WHITMAN NE 1.75 INCH HAIL
07/22/97 GRANT
0825 PM 16 SE VALENTINE NE 1.50 INCH HAIL
07/22/97 CHERRY
SLMLocal storm report, Jul 22, 9:05 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
904 PM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 4 W BUTTE NE 1.00 INCH HAIL
07/22/97 BOYD
0750 PM 23 NNE ATKINSON NE 0.75 INCH HAIL
07/22/97 HOLT
0740 PM 5 NE WHITMAN NE 1.75 INCH HAIL
07/22/97 GRANT
0825 PM 16 SE VALENT:INE NE 1.50 INCH HAIL
07/22/97 CHERRY
SLMLocal storm report, Jul 22, 9:08 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 PM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 6 SW ROSE NE 1.75 INCH HAIL
07/22/97 ROCK
0815 PM HYANNIS NE 0.88 INCH HAIL
07/22/97 GRANT
0830 PM MULLEN NE 0.75 INCH HAIL
07/22/97 HOOKER
SLMLocal storm report, Jul 22, 9:09 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 PM CDT TUE JUL 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
083L0 PM 6 SW ROSE NE 1.75 INCH HAIL
07/22/97 ROCK
0815 PM HYANNIS NE 0.88 INCH HAIL
07/22/97 GRANT
0830 PM MULLEN NE 0.75 INCH HAIL
07/22/97 HOOKER
SLMSpecial weather statement, Jul 22, 10:30 PM CDT, 2 hours 24 minutes before
NEZ004>010-022>028-035>037-230430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1030 PM CDT (930 PM MDT) TUE JUL 22 1997 ...SEVERE THUNDERSTORM WATCH FOR NORTH CENTRAL NEBRASKA EXPIRED AT 1000 PM CDT (900 PM MDT)... THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA HAD WEAKENED SO THAT THEY NO LONGER POSED A THREAT FOR SEVERE WEATHER. THEREFORE...THE SEVERE THUNDERSTORM WATCH NUMBER 640 HAS BEEN ALLOWED TO EXPIRE. FS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:05 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 60 min |
| Jul 22, 7:10 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 60 min |
| Jul 22, 7:22 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 63 min |
| Jul 22, 7:49 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Jul 22, 8:02 PM CDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 63 min |
| Jul 22, 8:06 PM CDT | Severe Thunderstorm Warning | LBF | Grant | 64 min |
| Jul 22, 8:22 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 63 min |
| Jul 22, 8:47 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| Jul 22, 9:04 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, McPherson | 61 min |
| Jul 22, 9:08 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 62 min |
| Jul 22, 11:48 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 67 min |
| Jul 23, 1:59 AM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.